Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 123, NWS Austin/San Antonio, TX

June 5, 2004Gonzales County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 5, 2004, 3:18 AM CDT for Gonzales County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 3:18 AM CDT (08:18 UTC)
Expired
Jun 5, 2004, 4:00 AM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gonzales County, TX

The radar

The Austin/San Antonio radar (KEWX), 71 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS54 KEWX 050818
SVRSAT
TXC177-050900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
318 AM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GONZALES

* UNTIL 400 AM CDT

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF GONZALES...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CHEAPSIDE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2932 9733 2925 9746 2926 9760 2942 9751
          2963 9741 2959 9721 2940 9723

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:30 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 9:30 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT FRI JUN 4 2004

.DISCUSSION...NORTH TEXAS MCC STARTING TO DRIFT INTO NORTHERN CWA
WHILE STORMS FROM EAST TEXAS APPROACH ON OUTFLOW BOUNDARIES. EXPECT
SOME DECREASE IN INTENSITY WITH LOSS OF DAILY HEATING. STILL...UPPED
POPS TO 50 PERCENT NORTH AND EAST THROUGH THE NIGHT WITH SEVERE AND
LOCALLY HEAVY RAIN INCLUDED. AT THIS POINT...STORMS APPEAR UNLIKELY
TO MOVE AS FAR SOUTH AS SAN ANTONIO.

&&

.PREV DISCUSSION...
CONVECTION HAS YET TO DEVELOP ACROSS THE CWA, ALTHOUGH EXPECT SOME
THIS EVENING NEAR THE SEABREEZE IN THE EAST AND COMING OFF THE
SOUTHWESTERN TEXAS/NORTHERN MEXICAN MOUNTAINS OUT WEST. LATER TONIGHT
INTO SUNDAY, WEAKNESS IN THE SUBTROPICAL RIDGE EXITS OVER SOUTHERN
TEXAS. THIS WILL ALLOW WEAK SHORT-WAVES AND SOLAR HEATING TO DEVELOP
CONVECTION OVER THE HIGHER TERRAIN OF WEST TEXAS WITH STEERING FLOW
ENABLING SOME TO MOVE INTO MAINLY THE NORTHEASTERN CWA LATE NIGHT AND
MORNING HOURS. RATHER HIGH CAPES AND SHEAR PROFILES SUGGEST THAT
SEVERE STORMS CANNOT BE RULED OUT, ALTHOUGH TOO ISOLATED TO MENTION.
SEABREEZE MAY CAUSE SOME AFTERNOON AND EARLY EVENING CONVECTION IN
THE EAST. LATER ON SUNDAY INTO MONDAY, PATTERN CHANGES WITH RIDGE
ERODING FROM THE WEST AS LARGE UPPER TROUGH DEVELOPS OVER THE WESTERN
STATES. THIS WILL SET UP A TROPICAL TAP AND ALLOW SOME EASTERLY WAVES
TO ROTATE AROUND THE RIDGE INTO SOUTHERN TEXAS. ALSO, A TROPICAL
SYSTEM MAY FORM OFF THE PACIFIC COAST OF MEXICO, THEN DRIFT INLAND
AND TRACK NORTH TOWARD TEXAS. THE COMBINATION OF THESE FAVORS RAISING
POPS, HOWEVER SOME UNCERTAINTY EXISTS AND WILL MAINTAIN LOW CHANCE
POPS FOR TUESDAY THROUGH THURSDAY AND INTO FRIDAY. SLOW STORM
MOVEMENT COULD LEAD TO ISOLATED HEAVY DOWNPOURS TONIGHT THROUGH THE
WEEKEND WITH BETTER CHANCES FOR HEAVIER RAINS NEXT WEEK DUE TO
TROPICAL INFLUENCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  91  74  94 /  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  72  91  72  93 /  20  20  20  20
DEL RIO INTL AIRPORT           74  97  75  97 /  10  10  10  10
SAN ANTONIO INTL AIRPORT       72  93  75  93 /  10  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/13/PM
Hazardous weather outlook, Jun 4, 7:53 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 PM CDT FRI JUN 4 2004

TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
753 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A COMPLEX OF SHOWERS AND THUNDERSTORMS LOCATED OVER NORTH CENTRAL
TEXAS WILL DRIFT SOUTHEASTWARD THIS EVENING AND EARLY TONIGHT. SOME
OF THESE STORMS WILL MOVE ACROSS THE EASTERN HILL COUNTRY AND THE
NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS BEFORE WEAKENING DURING
THE EARLY MORNING HOURS ON SATURDAY. LOCALLY HEAVY RAINFALL...SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MOIST AND UNSTABLE AIR...ALONG WITH STRONG DAYTIME HEATING...AND
OCCASIONAL DISTURBANCES IN THE UPPER LEVEL NORTHWEST FLOW WILL
CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.
THERE IS A POSSIBILITY THAT ISOLATED STORMS ON SATURDAY AND SUNDAY
AFTERNOON COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.

In the hours before

Special weather statement, Jun 5, 1:40 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 AM CDT SAT JUN 5 2004

TXZ173-191>194-205>209-220>225-050800-
ATASCOSA-BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-GONZALES-
GUADALUPE-HAYS-KARNES-LAVACA-LEE-TRAVIS-WILLIAMSON-WILSON-
150 AM CDT SAT JUN 5 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 300 AM FOR TRAVIS AND BASTROP
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR HAYS...COMAL
   AND CALDWELL COUNTIES...

A COMPLEX OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WAS
LOCATED FROM BOERNE EASTWARD TO GIDDINGS AND GONZALES. MOVEMENT
WAS SOUTH AT 25 MPH. THESE STORMS HAVE PRODUCED RAINFALL AMOUNTS OF
1 TO 3 INCHES ACROSS THE WARNED COUNTIES ALONG WITH PEA TO DIME
SIZED HAIL.

THE COMPLEX OF STORMS WILL CONTINUE TO MOVE SOUTH OVER THE NEXT
COUPLE OF HOURS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:04 PM CDTSevere Thunderstorm WarningEWXBurnet56 min
Jun 4, 10:38 PM CDTSevere Thunderstorm WarningEWXFayette52 min
Jun 4, 11:46 PM CDTSevere Thunderstorm WarningEWXWilliamson44 min
Jun 5, 12:33 AM CDTSevere Thunderstorm WarningEWXBastrop42 min
Jun 5, 12:58 AM CDTFlash Flood WarningEWXBastrop, Travis2 hr
Jun 5, 1:14 AM CDTFlash Flood WarningEWXComal, Hays2 hr
Jun 5, 1:21 AM CDTFlash Flood WarningEWXCaldwell114 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.